Wisconsin, 2014

Winter Weather in Wisconsin, February 4 to 5, 2014

February 4 to 5, 2014 · NWS MKX · 4 events in 4 counties and zones

Snowfall totals of 2 to 5 inches, with a few 6 to 7 inch amounts, were reported in far Southeast Wisconsin as the northern edge of a large snow shield to the north of surface low pressure moving up the Ohio River Valley reached southern Wisconsin. The highest amounts in far eastern Racine and Kenosha Counties were due to a band of lake-effect snow that lingered over the area after the main…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Snowfall totals of 2 to 5 inches, with a few 6 to 7 inch amounts, were reported in far Southeast Wisconsin as the northern edge of a large snow shield to the north of surface low pressure moving up the Ohio River Valley reached southern Wisconsin. The highest amounts in far eastern Racine and Kenosha Counties were due to a band of lake-effect snow that lingered over the area after the main system snow had ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 4, 4:12 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 4, 4:12 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
412 PM CST TUE FEB 4 2014

UPDATED TO ADD AVIATION AND MARINE SECTIONS

.SHORT TERM...

.TODAY AND TONIGHT...

LIGHT RETURNS OVER SOUTHERN WI ON MOSAIC AND LOCAL RADAR IMAGERY ARE
INDICATIVE OF LOWER CLOUDS SPREADING IN. IT IS TAKING A WHILE FOR
THE ATMOSPHERE TO SATURATE FROM THE TOP DOWN...BUT ROCKFORD REPORTED
LIGHT SNOW IN THE 21Z HOUR...SO THE SNOW IS ON ITS WAY. WATER VAPOR
IMAGERY IS SHOWING A CLASSIC DEVELOPING SYNOPTIC LOW PRESSURE SYSTEM
OVER THE MIDWEST...COMPLETE WITH DRY SLOT AND DEFORMATION ZONE. THE
SNOW IS ON THE FAVORED SOUTHERN EDGE OF THE WRAP-AROUND REGION...PER
RADAR AND SURFACE OBSERVATIONS.

THE DEFORMATION ZONE OF THIS SYSTEM...OR THE MAIN AREA OF WIDESPREAD
SNOW REDUCING VISIBILITY...WILL SPREAD INTO SOUTHERN WI WHEN THE
AREA OF HIGHER UPPER DIVERGENCE AND Q-VECTOR CONVERGENCE MOVE
IN...BETWEEN 6 PM AND 10 PM. PEAK VALUES WILL BE OVER SOUTHEAST WI
RIGHT AROUND MIDNIGHT. THIS IS WHEN A DIGGING MID LEVEL TROUGH MOVES
OVER IOWA/MISSOURI AND SOUTHERN WI LANDS IN THE RIGHT ENTRANCE
REGION OF A 200KT STRENGTHENING UPPER JET. IN ADDITION...MID-LAYER
FRONTOGENETICAL FORCING WILL CROSS SOUTHERN WI OVERNIGHT WITH A DEEP
DENDRITIC GROWTH ZONE.

SNOW OVER ALL OF SOUTHERN WI WILL OCCUR FROM LATE EVENING UNTIL
EARLY MORNING...ABOUT A 4-6 HOUR PERIOD WITH A GENERAL 1 TO 3.5
INCHES VARYING FROM LESS NORTH TO MOST SOUTH TOWARD THE IL BORDER.
IT IS POSSIBLE FOR SOME BROAD WEST-TO-EAST ORIENTED BANDS TO SET UP
WITHIN THESE DEFORMATION AND FRONTOGENETICAL ZONES SOMEWHERE IN THE
MKX FORECAST AREA...CAUSING ENHANCED SNOWFALL AMOUNTS UP TO AN INCH
HIGHER THAN FORECAST. THE WINTER WEATHER ADVISORY MAY NEED TO BE
EXPANDED AS THIS SYSTEM UNFOLDS.

IN ADDITION TO THE SYNOPTIC SNOW...THERE SHOULD BE SOME ENHANCEMENT
TO SNOW AMOUNTS IN SOUTHEAST WI DUE TO THE LAKE INFLUENCE AND A
FAVORABLE NORTHEAST FETCH. DELTA-T OVERNIGHT INCREASES TO 15-16
DEGREES WITH INVERSION HEIGHT INCREASING TO AROUND 4K FEET. WIND
DIRECTION SLOWLY BACKS LATE TONIGHT AS WIND SPEEDS INCREASE BETWEEN
03Z AND 12Z RESULTING IN MODERATE OMEGA AND LOW LEVEL CONVERGENCE.
LAKE EFFECT SNOW CHARTS INDICATE MODERATE SNOW IS LIKELY DURING THE
EARLY MORNING HOURS...WITH 1 TO 3 INCHES ADDITIONAL ACCUMULATION TO
THE MAIN SYSTEM SNOW. THE ADVISORY STILL LOOKS REASONABLE WITH
SNOWFALL AMOUNTS IN THE 4 TO 5.5 INCH RANGE. THE UNCERTAIN AREA
WOULD BE SOUTHEAST WALWORTH COUNTY...THEY ARE NOT IN THE ADVISORY
BUT COULD SEE SOME LAKE ENHANCEMENT TO BUMP UP THEIR SNOWFALL TOTALS.

SNOW WILL TAPER OFF FROM WEST TO EAST ON WEDNESDAY THROUGH THE NOON
HOUR. THIS IS LONGER THAN PREVIOUS FORECASTS BECAUSE MOST MODELS ARE
NOW HANGING ON TO LIGHT SNOW ACROSS SOUTHERN WI LONGER. CLOUDS
EXPECTED TO LINGER THROUGH THE DAY WEDNESDAY.

TEMPERATURES WILL REMAIN FAIRLY STEADY THROUGH THE NIGHT...THEN FALL
WEDNESDAY THROUGH THE DAY.

.WEDNESDAY NIGHT AND THURSDAY...FORECAST CONFIDENCE IS HIGH.

THE MID/UPPER LEVEL FLOW BECOMES MORE ZONAL WITH A WEAK MID LEVEL
SHORTWAVE MOVING ACROSS WISCONSIN THURSDAY.

THE 850/700 MB LAYERS STILL HAVE FAIRLY HIGH RH...THEN AS THE
SHORTWAVE MOVES EAST THURSDAY AFTERNOON THE 850/700 MB RH DECREASES.

850 MB COLD AIR ADVECTION DROPS 850 MB TEMPERATURES TO -19.

HIGH PRESSURE BUILDS ACROSS THE MID MISSISSIPPI VALLEY FOR
ANOTHER COLD PERIOD. RADIATIONAL CONDITIONS NOT TOO FAVORABLE AS
SURFACE WINDS STAY UP...AND WITH CLOUDS FOR MUCH OF THE NIGHT
WINDS MAY NOT DECOUPLE. HOWEVER WIND CHILLS MAY REACH ADVISORY
CRITERIA LATE WEDNESDAY NIGHT AND THURSDAY MORNING.

.FRIDAY AND SATURDAY...FORECAST CONFIDENCE IS MEDIUM.

THE MID/UPPER LEVEL FLOW REMAINS MAINLY ZONAL FRIDAY AND BECOMES
MORE SOUTHWEST AS ANOTHER TROUGH APPROACHES THE CENTRAL U.S. THE
GFS/ECMWF AND DGEX ARE NOT AS STRONG WITH THE TROUGH AND IS NOW
MORE NORTH THEN PREVIOUS MODEL RUNS. THIS IS CLOSER THAN THE
PREVIOUS SUNDAY CRAS RUN FOR THIS PERIOD.

THE GFS/DGEX AND 00Z ECMWF ARE ALL DRY ACROSS SOUTHERN
WISCONSIN FRIDAY AND FRIDAY NIGHT...WITH HIGH PRESSURE OVER THE
MID MISSISSIPPI VALLEY AND NORTHERN PLAINS.

THE GFS SPREADS LIGHT SNOW INTO SOUTHERN WISCONSIN SATURDAY DUE
TO THE BROADER AND MORE NORTH MID/UPPER TROUGH.

.LONG TERM...

.SUNDAY THROUGH TUESDAY...FORECAST CONFIDENCE IS MEDIUM.

THE 12 GFS BRINGS A MORE FULL LATITUDE TROUGH FROM THE GREAT LAKES
TO THE SOUTHEAST SUNDAY...THAT REACHES THE NORTHEAST U.S. ON
MONDAY. THE 00Z ECMWF AND DGEX SIMILAR WITH A SEPARATE NORTH
STREAM AND SECOND STRONGER SOUTHERN STREAM TROUGH.

THE 12Z GFS IS STILL THE FARTHEST NORTH WITH THE SURFACE LOW
TRACK...WITH A LOW OVER THE EASTERN GREAT LAKES SUNDAY...WHILE THE
00Z ECMWF AND 06Z DGEX HAS THE MAIN LOW OVER THE EAST COAST OF THE
U.S. WITH A WEAKER TROUGH EXTENDING BACK NORTH.

THE GFS BRINGS LIGHT SNOW ACROSS SOUTHERN WISCONSIN SATURDAY
NIGHT AND SUNDAY MORNING...WHILE THE 00Z ECMWF AND 06Z DGEX ARE
DRY. WILL CONTINUE WITH LOW SNOW CHANCES IN THE FORECAST.

HIGH PRESSURE THEN BUILDS INTO THE UPPER MISSISSIPPI VALLEY
MONDAY...CONTINUING THE COLD TEMPERATURES. THE HIGH IS STILL OVER
THE MID MISSISSIPPI VALLEY TUESDAY WHILE THE ECMWF AND DGEX PUSH
IT A LITTLE FARTHER EAST.

&&

.AVIATION/00Z TAFS/...

WIDESPREAD SNOW WILL SPREAD INTO SOUTHERN WI DURING THE EARLY TO MID
EVENING. PEAK INTENSITY WILL OCCUR FROM MID EVENING THROUGH EARLY
MORNING FOR ALL OF SOUTHERN WI. MEANWHILE...NORTHEAST WINDS OFF LAKE
MICHIGAN WILL CREATE LAKE ENHANCED SNOW IN SOUTHEAST WI WITH
ADDITIONAL PEAK SNOWFALL RATES FROM MKE TO ENW FROM 3 AM THROUGH 6
AM.

CIGS AND VSBYS LIKELY TO FALL TO LIFR LEVELS CLOSER TO LAKE MI WITH
IFR FARTHER INLAND FOR A TIME. SNOW WILL TAPER OFF FROM WEST TO EAST
WEDNESDAY MORNING...BUT MVFR CIGS WILL LIKELY LINGER THROUGH
WEDNESDAY AFTERNOON.

&&

.MARINE...

HIGH RESOLUTION MODIS IMAGERY FROM MONDAY SHOWED THIN ICE COVERING
ALMOST ALL OF THE NEAR SHORE WATERS OUT BEYOND 5 NM...WITH THICKER
ICE 5 TO 10 MILES EAST OF MILWAUKEE SOUTH TO KENOSHA...EXTENDING TO
NORTHERN IL/IN NEARSHORE AREAS.  WIDESPREAD ICE WILL LIMIT WAVE
ACTION AND RESULTANT FREEZING SPRAY.

TIGHTENING PRESSURE GRADIENT OVER LAKE MICHIGAN TONIGHT DUE TO
STRENGTHENING LOW PRESSURE TO THE SOUTHEAST WILL RESULT IN WIND
GUSTS EXCEEDING 25 KNOTS TONIGHT AND WEDNESDAY. SMALL CRAFT ADVY
GOES INTO EFFECT THIS EVENING THRU WED AFTN.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 9 AM CST
     WEDNESDAY FOR WIZ066-071-072.

LM...SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 4 PM CST
     WEDNESDAY FOR LMZ643>646.

&&

TONIGHT/WEDNESDAY AND AVIATION/MARINE...MRC
WEDNESDAY NIGHT THROUGH TUESDAY...HENTZ
Hazardous weather outlook, Feb 4, 3:13 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
313 PM CST TUE FEB 4 2014

WIZ046-047-051-052-056>060-062>072-052115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
313 PM CST TUE FEB 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

LIGHT SNOW WILL OVERSPREAD SOUTHERN WISCONSIN THIS EVENING. MOST
AREAS WILL RECEIVE BETWEEN ONE AND THREE INCHES OF SNOWFALL BY
WEDNESDAY MORNING WITH A LITTLE HIGHER AMOUNTS TOWARD THE
ILLINOIS BORDER.

LAKE EFFECT SNOW WILL RESULT IN MODERATE TO BRIEFLY HEAVY SNOW
AT TIMES FROM MILWAUKEE SOUTH TO RACINE AND KENOSHA. 4 TO 6 INCHES
ARE EXPECTED IN THESE AREAS INTO WEDNESDAY MORNING. AREAS OF
BLOWING SNOW ARE ALSO EXPECTED LATE TONIGHT AND WEDNESDAY MORNING
DUE TO GUSTY NORTHEAST WINDS.

A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR MILWAUKEE...RACINE
AND KENOSHA COUNTIES FROM THIS EVENING INTO MID-MORNING WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

WIND CHILLS ARE EXPECTED TO REACH 15 TO 25 BELOW ZERO LATE
WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT...AS VERY COLD AIR
SETTLES OVER THE AREA ONCE AGAIN. WIND CHILL ADVISORIES MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
WILL BE APPRECIATED TONIGHT INTO WEDNESDAY.

LMZ643>646-052115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
313 PM CST TUE FEB 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

BLUSTERY NORTHEAST WINDS ARE EXPECTED TO GUST UP TO 30 KNOTS LATER
TONIGHT. A SMALL CRAFT ADVISORY GOES INTO EFFECT THIS EVENING.
WAVES MAY BUILD TO 3 TO 5 FEET IN ICE FREE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

GUSTY NORTH WINDS WILL BACK TO THE NORTHWEST ON WEDNESDAY AND
GRADUALLY DIMINISH. THE SMALL CRAFT ADVISORY REMAINS IN EFFECT
UNTIL LATE WEDNESDAY AFTERNOON.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Kenosha

When
February 4, 5:54 PM CST to February 5, 11:48 AM CST
Where
Kenosha forecast zone
Reported by
COOP Observer
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Snow totals mainly ranged from 3-5 inches, however lake effect snow resulted in a couple 7 inch reports near Lake Michigan.

Winter Weather, Walworth

When
February 4, 8:25 PM CST to February 5, 10:35 AM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Snow totals ranged from 2-3.5 inches.

Winter Weather, Racine

When
February 4, 10:26 PM CST to February 5, 11:30 AM CST
Where
Racine forecast zone
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Snow totals ranged mainly from 3-6 inches with the highest amounts near Lake Michigan due to lake effect snow.

Winter Weather, Milwaukee

When
February 4, 11:29 PM CST to February 5, 9:33 AM CST
Where
Milwaukee forecast zone
Reported by
COOP Observer
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Snow totals ranged from 2-3 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486877, 486878, 486879, 486881.